When my husband's blood sugar is high he becomes a person I don't even know. We have been married for 15 years and it seems like he is getting worse. He becomes very verbally abusive and thinks that I am the one to blame for his behavior. About a half hour ago things got so bad so I asked him to take his blood sugar test. After asking a few times out of concern he finally took it. His blood sugar level turned out to be at 400. He got defensive and said that it had nothing to do with his high blood sugar level and that I was the problem. He will say some things that are way out of line and will repeat himself to the point were I have to defend myself. He has been dishonest, verbal abusive over very minor issues, won't stop making rude comments, loves to provoke me and threatens divorce when I stick up for myself and the list goes on. I still love and care about him but things are so bad that I am a wreck. When his blood sugar is low.....well that is a story that I will bring up some other time. (very scary). This is my first time in a forum. Is there any one out there that can give me advise. Please help.
Both high and low blood sugars do affect moods. At 400 your husband's blood sugar is way into the danger zone, and if he is sustaining blood sugars that high he is in danger of going into DKA (diabetic ketoacidosis) which is a medical emergency.
However...having said that...it is normal for a person to be somewhat irritable, grouchy, short-tempered, etc. But I'm sorry to say your husband's behavior is over the line of what can be attributed to high blood sugar and indicate a problem that already exists and is exacerbated by the blood sugar. I do NOT believe it is your fault and I do NOT believe abusive behavior is EVER justified by blood glucose levels. It is very hard to advise someone what to do in an abusive situation, because it is your life. All I will say is that whatever decisions you would make about your response to this behavior should not be any different because he is a diabetic. At the very least I would recommend therapy, for him individually and for you as a couple. I'm sorry you are going through this.
Another issue entirely is why your husband is not controlling his blood sugar.
I can relate. There are 3 people in my home who ate T1 diabetics, my daughters and my
husband. The other comment posted is good advice. When My husband goes high it seems he is very irritable. unfortunately he does not manage his diabetes as well as his children so I have been there for the lows and the highs. To help me deal with his obstinance i utilize Alanons approach, detach with love and care for yourself first. I too am sorry your husband is so virulent in his attacks on you but it may help to look up some of Alanons techniques for dealing with their spouses. It also feels very lonely to be in your position, I promise there are many of us in similar situations. just keep reaching out, you will find the answers you need. You are woth it.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.